Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS Birmingham, AL

April 1, 2021Cherokee County, Alabama

NWS Birmingham, AL issued this areal flood warning at Apr 1, 2021, 3:09 PM CDT for Cherokee County, Alabama. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2021, 3:09 PM CDT (20:09 UTC)
Expired
Apr 2, 2021, 11:34 AM CDT
In force
20 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -446 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-446 m²/s²
0-3 km storm-relative helicity
-141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WGUS44 KBMX 012009
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
309 PM CDT Thu Apr 1 2021

ALC019-022330-
/O.NEW.KBMX.FA.W.0007.210401T2009Z-210402T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
309 PM CDT Thu Apr 1 2021

The National Weather Service in Birmingham has issued a

* Flood Warning for...
  Central Cherokee County in northeastern Alabama...

* Until 630 PM CDT Friday.

* At 309 PM CDT, reporting gauges indicate elevated levels along the 
  Chattooga River Above Weiss Lake. This will cause lowland flooding 
  along the Chattooga River Above Weiss Lake.

Some locations that will experience flooding include...
  Cedar Bluff, Gaylesville, Cornwall Furnace Park, Eastern Weiss 
  Lake and Western Weiss Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3422 8564 3425 8563 3425 8560 3426 8559
      3429 8555 3428 8553 3431 8551 3429 8549
      3429 8551 3426 8553 3426 8555 3422 8556
      3422 8561 3421 8561

$$

08
1 follow-up statement
639 
WGUS84 KBMX 021634
FLSBMX

Flood Statement
National Weather Service Birmingham AL
1134 AM CDT Fri Apr 2 2021

ALC019-021644-
/O.CAN.KBMX.FA.W.0007.000000T0000Z-210402T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
1134 AM CDT Fri Apr 2 2021

...FLOOD WARNING IS CANCELLED FOR CENTRAL CHEROKEE COUNTY...

Recent observations near Gaylesville indicate water levels have 
fallen below flood stage along the Chattooga River northeast of 
Weiss Lake. Flooding is no longer expected to pose an immediate 
threat. However, other flooding issues are ongoing across downstream 
locations along Weiss Lake and the Coosa River. Please continue to 
heed remaining road closures.

LAT...LON 3422 8564 3425 8563 3425 8560 3426 8559
      3429 8555 3428 8553 3431 8551 3429 8549
      3429 8551 3426 8553 3426 8555 3422 8556
      3422 8561 3421 8561

$$

40/Sizemore

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Apr 1, 12:50 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 1, 12:50 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1250 PM CDT Thu Apr 1 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1244 PM CDT Thu Apr 01 2021/

Strong cold /dry air advection continues early this afternoon
with crystal clear skies across all of Central Alabama. Forecast
is in very good shape overall with highs still expected to range
from the lower 50s north to the upper 50s south this afternoon.
Wind Advisory and Freeze Warning are also in good shape with the
blustery conditions verifying well with current obs and very good
radiational cooling being advertised overnight tonight.

56/GDG

Previous short-term discussion:
/Updated at 0306 AM CDT Thu Apr 01 2021/

Today through Friday.

The upper level trough is moving eastward through the Tennessee
Valley early this morning, with a strong cold front now southeast
of Central Alabama. Surface high pressure, centered over the
Central Plains, is spreading across the Mississippi River Valley,
with drier and colder air pushing southward into the Deep South.

The tightened pressure gradient between the cold front and
surface high is allowing for breezy pre-dawn winds. This will keep
frost development limited to sheltered locations across the north,
despite the cooler temperatures. Temperatures around sunrise will
be in the low to mid 30s north to lower 40s south.

Strong cold advection and a tightened pressure gradient will lead
to cooler and breezy conditions today. Despite mostly clear
skies, highs will only warm in to the 50 to 60 degree range. Winds
will increase by mid morning, with sustained winds of 15-25 mph
and gusts up to 35-40mph. A wind advisory remains in effect after
9am today.

High pressure will move southeastward overnight, becoming centered
over western TN Friday. Even colder temperatures are expected
tonight as winds diminish and skies remain mostly clear. Will
upgrade the Freeze Watch to a Freeze Warning for the entire area,
with lows in the upper 20s to lower 30s. Highs in the 50s are
expected again on Friday.

14

.LONG TERM...

Friday night through Wednesday.

A cool and dry airmass will be in place Friday night over the Deep
South. High pressure and light winds will promote radiational
cooling with another frost/freeze expected Saturday morning. A
warming trend is expected for Saturday afternoon through midweek due
to airmass modification and warm advection. With no significant
upper-level troughs approaching the region, a low-level ridge and
dry conditions should persist with only a slow increase in PWAT
values expected.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will continue through the period with clear skies
but impacts remain with gusty northerly surface winds. Gusts
between 20 and 30 knots will be common through the afternoon
diminishing to under 10 knots during the overnight hours.

56/GDG

&&

.FIRE WEATHER...

Drier and cooler conditions expected through the end of the week.
Strong northwesterly winds are expected today, with sustained up
to 25mph and wind gusts up to 40mph. Winds diminish this evening
and become more northerly through Friday. Afternoon RH values of
25 to 30 percent are expected each day through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     28  55  28  64  36 /   0   0   0   0   0
Anniston    28  56  30  66  38 /   0   0   0   0   0
Birmingham  30  56  33  66  40 /   0   0   0   0   0
Tuscaloosa  30  58  32  66  40 /   0   0   0   0   0
Calera      30  56  33  65  40 /   0   0   0   0   0
Auburn      32  56  34  65  40 /   0   0   0   0   0
Montgomery  33  61  33  68  40 /   0   0   0   0   0
Troy        33  59  33  67  40 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Warning from 1 AM to 9 AM CDT Friday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Wind Advisory until 6 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Apr 1, 4:54 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
454 AM CDT Thu Apr 1 2021

ALZ011>015-017>050-021300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
454 AM CDT Thu Apr 1 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Windy conditions are expected today. Sustained northerly winds of 15
to 25 mph with gusts up to 40 mph are expected from morning through
afternoon.

A widespread freeze is expected tonight for all of Central Alabama,
with temperatures falling below freezing after 1AM.

Minor river flooding will persist at Weiss Lake and along portions
of the Coosa, Black Warrior, and Tombigbee River basins. Please
refer to our river products for the latest forecast stages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread freezing temperatures continue early Friday morning, with
temperatures warming above freezing by 9AM. Saturday morning
will also carry a potential for freezing temperatures for much of
the area.

Additional minor flooding may develop across the area and is
expected to persist into early next week at Weiss Lake and along
portions of the Coosa, Black Warrior, and Tombigbee River basins.
Please refer to our river products for the latest forecast stages.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:23 PM CDTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega3 days
Apr 1, 3:57 AM CDTFreeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more29 hr
Apr 1, 2:53 PM CDTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more19 hr

Nearby

Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.